Colorado, 2008

Flash Flooding in Colorado, July 18, 2008

July 18, 2008 · NWS BOU · 2 events in 1 county or zone

Heavy rain caused flash flooding at the intersection of State Highway 71 and County Road T. The floodwaters, up to a foot in depth, were reportedly flowing across several county roads south of Punkin Center and west of Karval.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$10,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Heavy rain caused flash flooding at the intersection of State Highway 71 and County Road T. The floodwaters, up to a foot in depth, were reportedly flowing across several county roads south of Punkin Center and west of Karval. County Road T eventually washed out due to a blocked culvert; forcing its closure about 2 miles east of the highway. Flooding was observed along County Road T all the way from State Highway 71 to just east of Karval.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 18, 2:05 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 18, 2:05 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 PM MDT FRI JUL 18 2008

.SHORT TERM...CONVECTION CURRENTLY CONFINED TO MOUNTAINS...FOOTHILLS
AND PALMER DIVIDE AS SHOWN BY LATEST RADAR. WATER VAPOR LOOPS SHOW
SHORTWAVE OVER WESTERN COLORADO...CURRENTLY MORE DIFFUSE THAN
EARLIER LOOPS SHOWN. ACROSS PLAINS...AIRMASS CAPPED FROM EARLIER
SURGE WHICH MOVED ACROSS AREA. CURRENT LAPS SURFACE ANALYSIS AND
ACARS SOUNDINGS SHOWING LARGE AREA OF CIN...THOUGH CAPES HAVE
INCREASED TO OVER 1000 J/KG. WAVE TO MOVE ACROSS REMAINDER OF CWA
THIS EVENING...THOUGH MOST OF THE CONVECTION SHOULD OCCUR OVER AREAS
SOUTH OF INTERSTATE 70. AS FOR PLAINS...SHORTWAVE MAY BE ENOUGH TO
BREAK CAP AND INITIATE CONVECTION ONCE IT MOVES ACROSS AREA. WILL
KEEP THE HIGHER POPS ALONG PALMER DIVIDE AND LINCOLN COUNTY.
STILL SOME POTENTIAL FOR A FEW SEVERE STORMS EAST OF A FORT MORGAN
TO KIOWA LINE WHERE DEWPOINTS CURRENTLY HOVER IN THE 50S. HAIL AND
STRONG OUTFLOW WIND THE MAIN THREATS. INTEGRATED PRECIPITABLE WATER
VALUES CURRENTLY AROUND NINE TENTHS OF AN INCH...SO HEAVY RAIN STILL
A POSSIBILITY. AS WAVE MOVES EAST OF AREA DURING THE EVENING...DRIER
AIR WILL MOVE IN FROM THE WEST. AS A RESULT...SHOULD SEE SKIES CLEAR
AROUND MIDNIGHT. BOUNDARY LAYER WIND AND HUMIDITY PROGS INDICATE
POTENTIAL FOR SOME STRATUS AND PERHAPS FOG ACROSS THE FAR NORTHEAST
PLAINS AFTER MIDNIGHT...THOUGH DOESNT SEEM TO BE ENOUGH TO MAKE
MUCH OF IMPACT. ON SATURDAY...UPPER LEVEL RIDGE BUILDS OVER
REGION...WITH HOT AND DRY CONDITIONS RETURNING. MODEL CROSS SECTIONS
SHOW MOST OF MOISTURE BEING SUPPRESSED SOUTH OF THE AREA...WITH SOME
MID LEVEL MOISTURE ALONG THE EXTREME SOUTHERN REGIONS OF CWA.
DAYTIME HEATING TO PROVIDE ENOUGH INSTABILITY...WHICH COULD POP A
FEW AFTERNOON STORMS ALONG THE HIGHER TERRAIN SOUTH OF INTERSTATE
70. ALREADY LOW POPS IN THAT AREA...WILL CONTINUE FOR THIS PACKAGE.
LATEST TEMPERATURE AND THICKNESS PROGS AS WELL AS GUIDANCE SUGGEST
HIGHS IN THE 90S ACROSS THE PLAINS. CURRENT TEMPERATURE GRIDS IN
LINE WITH GUIDANCE...AND LOOKS REASONABLE.

.LONG TERM...HOT AND DRY CONDITIONS WILL REMAIN IN PLACE THROUGH
SUNDAY.  WOULD NOT BE SURPRISED TO SEE A FEW SPOTS ON THE PLAINS
INCLUDING DENVER REACH THE CENTURY MARK GIVEN 700 MB TEMPS AROUND
20C.  THE ONLY THREAT OF CONVECTION WOULD BE CONFINED TO THE HIGH
COUNTRY WHERE A BIT OF MONSOONAL MOISTURE TRIES TO SNEAK INTO THE
AREA BY LATE IN THE DAY.  THESE WOULD PRODUCE ONLY VERY LIGHT
RAINFALL BUT STRONG GUSTY WINDS.

THE FORECAST PATTERN REMAINS LARGELY UNCHANGED THROUGH MOST OF NEXT
WEEK WITH THE UPPER LEVEL HIGH WAFFLING OVER THE CENTRAL ROCKIES AND
SOUTHERN HIGH PLAINS.  HOWEVER...THIS GENERAL POSITION SHOULD ALLOW
MONSOONAL MOISTURE BETTER AND MORE PERSISTENT ACCESS TO AT LEAST
WESTERN AND CENTRAL COLORADO.  WILL INCREASE POPS JUST A TAD MORE
OVER THE MOUNTAINS WHILE ON THE PLAINS AIRMASS WILL AVERAGE DRIER
AND MORE STABLE THROUGH THE PERIOD.  AS A RESULT...THE LIMITED
10-20% POPS SHOULD SUFFICE OVER THE PLAINS FOR NOW WITH BETTER
CHANCES OF RAIN LIKELY HOLDING OFF UNTIL LATER IN THE WEEK.
TEMPERATURES WILL STILL AVERAGE SEVERAL DEGREES ABOVE NORMAL.

&&

.AVIATION...SCATTERED THUNDERSTORMS EXPECTED THROUGH 04Z...WITH
GUSTY OUTFLOW WINDS TO 40 KTS THE MAIN THREAT. A FEW STORMS COULD
PRODUCE HEAVY RAIN. VFR CONDITIONS TO PREVAIL. SOME LOW CLOUDS TO
DEVELOP ACROSS FAR EASTERN PLAINS BETWEEN 09Z AND 15Z...SHOULD BE
WELL EAST OF THE DIA. DRY AIR OVER AREA SATURDAY. SLIGHT CHANCE OF
THUNDERSTORMS AFTER 18Z ALONG THE SOUTHERN FOOTHILLS...SHOULD NOT
HAVE ANY AFFECT ON LOCAL AIRPORTS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&
D-L/BARJENBRUCH
Hazardous weather outlook, Jul 18, 9:34 AM MST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1034 AM MDT FRI JUL 18 2008

COZ030>051-191200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1034 AM MDT FRI JUL 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA DURING THE
AFTERNOON...CONTINUING INTO THE EARLY EVENING. THE MAIN THREAT WITH
THE THUNDERSTORMS WILL BE HEAVY RAIN. A STORM OR TWO COULD BECOME
SEVERE EAST OF A FORT MORGAN TO KIOWA LINE WITH LARGE HAIL AND
DAMAGING OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT AND MAINLY DRY WEATHER WILL PREVAIL THIS WEEKEND WITH HIGH
TEMPERATURES APPROACHING THE 100 DEGREE MARK ACROSS THE PLAINS.
THERE IS ONLY A SLIGHT RISK OF AN AFTERNOON THUNDERSTORM IN THE
MOUNTAINS.  SOME MINOR COOLING IS THEN EXPECTED FOR NEXT WEEK...BUT
TEMPERATURES WILL STILL AVERAGE SEVERAL DEGREES ABOVE NORMAL.  THE
SLIGHT RISK OF STORMS WILL ALSO SPREAD TO THE PLAINS AS A PLUME OF
MONSOONAL MOISTURE MOVES BACK ACROSS COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

D-L/BARJENBRUCH

The radar

The Pueblo radar (KPUX), 61 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Lincoln

When
July 18, 3:15 PM MST to 5:15 PM MST
Where
Lincoln County, 11.96 mi NW of Karval to 7.65 mi W of Karval
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
38.850, -103.690

Flash flooding was reported at the intersection of State Highway 71 and County Road T, where floodwaters up to one foot in depth, covered the roadway. Water was also reportedly flowing across several county roads south of Punkin Center and west of Karval.

Flash Flood, Lincoln

When
July 18, 4:15 PM MST to 5:15 PM MST
Where
Lincoln County, 8.87 mi WNW of Karval to 9.8 mi N of Karval
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
County Official
Coordinates
38.760, -103.690

County Road T was washed out and closed approximately 2 miles east of State Highway 71 due to a failed culvert. Flooding of the roadway occurred between Karval and the highway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124916, 124917.